A Medication Error Trifecta!

,
Pharmacy Times, Volume 0, 0

ProblemA confused, agitated, and combativepatient was admitted to an EmergencyDepartment (ED) with severe nausea,vomiting, and a reported seizure. Hisinitial diagnosis was "viral gastroenteritis."The patient had been takingWellbutrin SR (bupropion sustainedrelease) for depression. Six weeks priorto his admission he was seen by hisphysician, who gave him new prescriptionsfor all his medications. Butthis time, he prescribed them usinggeneric names. Unfortunately, thepatient continued taking his originalprescription for Wellbutrin SR alongwith the new prescription for thegeneric product. Around the sametime, he attended a smoking cessationprogram where he was referred toanother physician who gave him aprescription for Zyban (bupropion sustainedrelease). Thus, he began takingZyban, Wellbutrin SR (as the brandname formulation), as well as thegeneric formulation, bupropion sustainedrelease?all at the same time.

The patient had given a completelist of his other medications to thephysician who prescribed Zyban. All 3medicines were listed as "active meds"in the physician's notes with noapparent recognition of the triplication.The ED staff, unit nurses, pharmacists,the attending physician, anda consultant neurologist also missedthe error. A third-year medical studentfound the error, however, after lookingup the generic names of all thepatient's medicines. The individualwho reported this error to ISMPbelieved that if the student had notfound the error, the patient wouldhave been sent home on the sametriplicate therapy, totaling 600 mgdaily. Fortunately, the problem wasidentified and the patient was dischargedfrom the hospital after 24hours of intravenous hydration.

Some pharmaceutical companiesselect different brand names for productswith the same active ingredientwhen it is FDA-approved for differentindications. In addition to Zyban andWellbutrin, other examples includePropecia and Proscar (both finasteride),and Sarafem and Prozac (bothfluoxetine). Marketing concerns maydrive the practice of assigning a newtrademark when the same activeingredient is used for a different indication,but other issues also may beinvolved. For example, the FDAallowed Lilly to use Sarafem for premenstrualdysphoric disorder becauseProzac (approved for depression,obsessive-compulsive disorder, andbulimia) may have a stigma associatedwith its use and women may not wantto use it under that name. Also, thirdparty reimbursement may be availableonly for certain approved indications(eg, bupropion therapy may be coveredfor depression [Wellbutrin] butnot for smoking cessation [Zyban]).

Safe Practice Recommendations

Multiple names for products increasethe likelihood of duplicate ortriplicate therapy. Duplicate therapyalso may occur when branded genericproducts are available from differentmanufacturers; when the same drug isdispensed from 2 pharmacies under 2different names; or when 1 physicianprescribes the product by its brandname and another by its generic name(eg, Coumadin and warfarin).

Fragmented health care adds to theproblem. Health care practitionersshould get a complete medication historyfrom each patient to ensure safety.Alert patients to this problem andteach them the generic and brandname of products when applicable.Encourage patients to carry an up-to-datemedication list and share it withtheir health care practitioners wheneverthey seek care. In addition, theyshould be encouraged to have theirprescriptions dispensed from the samepharmacy if possible.

Drs. Kelly and Vaida are both with theInstitute for Safe Medication Practices(ISMP). Dr. Kelly is the editor of ISMPMedication Safety Alert! Community/Ambulatory Care Edition, and Dr. Vaidais the executive director of ISMP.

Report MedicationErrors

The reports described here werereceived through the USP MedicationErrors Reporting Program, which is presentedin cooperation with the Institutefor Safe Medication Practices (ISMP).ISMP is a nonprofit organization whosemission is to understand the causes ofmedication errors and to provide timecriticalerror-reduction strategies to thehealth care community, policy makers,and the public. Throughout this series, theunderlying system causes of medicationerrors will be presented to help readersidentify system changes that can strengthenthe safety of their operation.

If you have encountered medicationerrors and would like to report them, youmay call ISMP at 800-324-5723(800-FAILSAFE) or USP at 800-233-7767(800-23-ERROR). ISMP's Web address is www.ismp.org.

Subscribe to Newsletter

Pharmacy Times and the Institutefor Safe Medication Practices (ISMP)would like to make community pharmacypractitioners aware of a publicationthat is available.

The ISMP Medication Safety Alert!Community/Ambulatory Care Edition isa monthly compilation of medication-relatedincidents, error-prevention recommendations,news, and editorialcontent designed to inform and alertcommunity pharmacy practitioners topotentially hazardous situations thatmay affect patient safety. Individualsubscription prices are $45 per yearfor 12 monthly issues. Discounts areavailable for organizations with multiplepharmacy sites. This newsletter is deliveredelectronically. For more information,contact ISMP at 215-947-7797, or send an e-mail message to community@ismp.org.